Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 30, 2004, 5:22 AM CDT for Jefferson County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 5:22 AM CDT (10:22 UTC)
- Expired
- May 30, 2004, 11:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 301030 FFWDVN IAC101-301615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST IOWA * UNTIL 1115 AM CDT * AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAIN MOVING THROUGH THE COUNTY. DOPPLER RADAR AND SURFACE OBSERVATIONS INDICATE WIDESPREAD 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST 2 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT PLAIN...PACKWOOD...LIBERTYVILLE...ABINGDON...FAIRFIELD AND BATAVIA. ADDITIONAL RAINFALL OF AROUND ONE INCH IS EXPECTED THROUGH MID MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLASH FLOODING IS LIKELY ON THE FOLLOWING CREEKS...STUMP...CEDAR... TROY...ROCK...COON AND CROW. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF HIGHWAYS AND STREETS...UNDERPASSES AND LOWLYING URBAN AND RURAL AREAS IS LIKELY. LAT...LON 4115 9215 4093 9217 4092 9176 4115 9175 $$
2 follow-up statements
000 WGUS73 KDVN 301220 FFSDVN IAC101-301615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 719 AM CDT SUN MAY 30 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CDT FOR JEFFERSON COUNTY... AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN CONTINUING OVER MUCH OF THE COUNTY. RADAR ESTIMATES THAT BETWEEN 1.5 AND 2.5 INCHES OF RAIN HAS FALLEN OVER MUCH OF THE COUNTY. AT 7 AM CDT...JEFFERSON COUNTY LAW ENFORCEMENT REPORTED THAT COUNTY ROAD H 43 WAS CLOSED BETWEEN CEDAR AND CRESSWOOD DUE TO HIGH WATER. SEVERAL OTHER ROADS IN THE COUNTY WERE REPORTED UNDER WATER. DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. $$
000 WGUS73 KDVN 301606 FFSDVN IAC101-301615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1110 AM CDT SUN MAY 30 2004 ...A FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR JEFFERSON COUNTY... RAINFALL HAS ENDED IN JEFFERSON COUNTY...AND LOCAL OFFICIALS REPORT THAT HIGH WATER HAS BEGUN TO RECEDE. THEREFORE...THE FLASH FLLOD WARNING HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON. A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. ANY ADDITIONAL RAIN WILL LIKELY LEAD TO MORE FLASH FLOODING. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:58 AM CDT, 24 minutes earlier.
Area forecast discussion, May 30, 4:58 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT SUN MAY 30 2004 .SYNOPSIS... STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA. SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA SALLE PERU LINE. && .DISCUSSION... TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON. MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK SO WILL KEEP CURRENT FLOOD WATCH GOING. MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY. QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE AFTERNOON HOURS. && .DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON. IA...IAZ040>042-051>054 IL...NONE. MO...NONE. && 08
Hazardous weather outlook, May 30, 5:20 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS AND RIVERS AND CAUSE RENEWED FLOODING. SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS... ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE FROM 3 PM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 80. 08
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:53 AM CDT | Flash Flood Warning | DVN | Scott | 6 hr |
| May 30, 2:18 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 42 min |
| May 30, 2:29 PM CDT | Tornado Warning | DVN | Lee | 46 min |
| May 30, 2:45 PM CDT | Tornado Warning | DVN | Des Moines | 45 min |
| May 30, 2:47 PM CDT | Flash Flood Warning | DVN | Lee | 5 hr |
| May 30, 3:09 PM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Washington | 5 hr |
| May 30, 3:26 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Linn | 64 min |
| May 30, 3:32 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 58 min |
| May 30, 3:41 PM CDT | Tornado Warning | DVN | Dubuque, Jones | 49 min |
| May 30, 3:52 PM CDT | Tornado Warning | DVN | Iowa, Johnson | 53 min |
| May 30, 3:58 PM CDT | Tornado Warning | DVN | Delaware | 62 min |
| May 30, 4:03 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 42 min |
| May 30, 4:12 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 63 min |
| May 30, 4:18 PM CDT | Tornado Warning | DVN | Dubuque | 57 min |
| May 30, 4:25 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque, Jones, Linn | 4 hr |
| May 30, 4:44 PM CDT | Tornado Warning | DVN | Cedar, Scott | 46 min |
| May 30, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 28 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.